Alert archive / California / Flash Flood Warnings in 2006

Flash Flood Warning 19, NWS San Diego, CA

July 22, 2006San Bernardino County, California

NWS San Diego, CA issued this flash flood warning at Jul 22, 2006, 12:45 PM PDT for San Bernardino County, California. It was in force for 75 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 22, 2006, 12:45 PM PDT (19:45 UTC)
Expired
Jul 22, 2006, 2:00 PM PDT
In force
75 min
Issued by
NWS San Diego, CA
Area
Counties, with a storm outline in the text

County San Bernardino County, CA

The radar

The Santa Ana Mts radar (KSOX), 76 km from the middle of the area, began a volume at 19:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

San Diego, CA (KNKX), launched 12:00Z, 7.8 hours before the alert went out and 170 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, San Diego, CA at 12:00Z on 2006-07-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1742 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, San Diego, CA at 12:00Z on 2006-07-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 35 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1742 J/kg
Mixed-layer CIN
-623 J/kg
Mixed-layer LCL
1906 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
35 m²/s²
0-3 km storm-relative helicity
124 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS56 KSGX 221945
FFWSGX
CAC071-222100-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SAN DIEGO CA
1245 PM PDT SAT JUL 22 2006

THE NATIONAL WEATHER SERVICE IN SAN DIEGO HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTHWESTERN SAN BERNARDINO COUNTY IN SOUTHEAST CALIFORNIA

* UNTIL 200 PM PDT

* AT 1237 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED  
  FLASH FLOODING FROM A THUNDERSTORM OVER THE WARNED AREA. HEAVY RAIN
  WITH RAINFALL RATES IN EXCESS OF AN INCH AN HOUR WERE OCCURRING 
  ABOUT 4 MILES NORTH OF GREEN VALLEY LAKE. THE HEAVY RAIN IS LIKELY
  TO CONTINUE THROUGH 2 PM. RUNOFF MAY FLOW INTO LUCERNE VALLEY AND  
  HESPERIA AND CAUSE FLOODING. THUNDERSTORMS WILL CONTINUE TO        
  DEVELOP AND MAY EFFECT THE MILLARD AND SAWTOOTH BURN AREAS. 

* THE STORM PRODUCING FLASH FLOODING WILL OTHERWISE REMAIN OVER
  MAINLY RURAL AREAS OF THE INDICATED COUNTY.

LAT...LON 3423 11705 3429 11691 3439 11704 3444 11718
      3436 11724

$$

ECC
2 follow-up statements
000 
WGUS76 KSGX 222027
FFSSGX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SAN DIEGO CA
125 PM PDT SAT JUL 22 2006
 
CAC071-222100-
SAN BERNARDINO CA-
125 PM PDT SAT JUL 22 2006

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 200 PM PDT FOR
SOUTHWESTERN SAN BERNARDINO COUNTY...

AT 120 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A THUNDERSTORM PRODUCING FLASH FLOODING OVER THE WARNED 
AREA. HEAVY RAIN WITH RAINFALL RATES IN EXCESS OF AN INCH AN HOUR 
WERE OCCURRING ABOUT 4 MILES NORTH OF GREEN VALLEY LAKE. THE HEAVY 
RAIN IS LIKELY TO CONTINUE THROUGH 2 PM. RUNOFF MAY FLOW INTO 
LUCERNE VALLEY AND HESPERIA AND CAUSE FLOODING. THUNDERSTORMS WILL 
CONTINUE TO DEVELOP AND MAY EFFECT THE MILLARD AND SAWTOOTH BURN 
AREAS.

LAT...LON 3423 11705 3429 11691 3439 11704 3444 11718
      3436 11724

$$

ECC
000 
WGUS76 KSGX 222055
FFSSGX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SAN DIEGO CA
155 PM PDT SAT JUL 22 2006

CAC071-222103-
SAN BERNARDINO CA-
155 PM PDT SAT JUL 22 2006

...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR SOUTHWESTERN SAN
BERNARDINO COUNTY...

WIDE SPREAD HEAVY RAIN HAS DECREASED. LOCALLY HEAVY BRIEF RAIN
IS STILL POSSIBLE THROUGH THE REMAINDER OF THE AFTERNOON. 


LAT...LON 3423 11705 3429 11691 3439 11704 3444 11718
      3436 11724

$$

ECC

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before this flash flood warning went out at Jul 22, 9:20 AM PDT, 3 hours 25 minutes earlier.

Area forecast discussion, Jul 22, 9:20 AM PDT, 3 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN DIEGO CA
920 AM PDT SAT JUL 22 2006

.SYNOPSIS...IT WILL BE ANOTHER HOT AND HUMID DAY TODAY...AND AN
EXCESSIVE HEAT WARNING IN EFFECT FOR INTERIOR AREAS. MONSOON FLOW
WILL BRING CHANCES FOR THUNDERSTORMS THROUGH THE WEEKEND...AND SOME
STORMS COULD MOVE WEST OF THE MOUNTAINS. THE WEATHER WILL TURN A
LITTLE COOLER NEXT WEEK AS THE UPPER HIGH OVER THE GREAT BASIN
WEAKENS.

&&

.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES.

MORNING TEMPS WERE MUCH HIGHER HIGHER THAN 24 HOURS AGO...SOME 10 TO
15 DEGREES HIGHER IN SOME SPOTS. MANY RECORD HIGH MIN TEMPS WERE
BROKEN THIS MORNING...THE 93 AT PALM SPRINGS OBLITERATED THE OLD
RECORD OF 86 IN 1931. LINDBERGH FIELD HAD A LOW OF 74...BREAKING THE
RECORD OF 72 SET IN 1984. MANY OTHER REPORTING STATIONS SET
RECORDS...SEE LAXRERSGX FOR THE FULL LIST.

THE WARM JULY SUN AND TROPICAL NATURE OF THE AIRMASS COUPLED WITH
THE VERY WARM START TO THE DAY WILL SEND TEMPS SOARING THIS
AFTERNOON WITH RECORD HIGHS LIKELY. AT 9 AM...RNM WAS ALREADY 98
DEGREES. THE EXCESSIVE HEAT WARNING LOOKS GOOD...BUT WILL UPDATE THE
ZONES TO ADD THE SAN DIEGO INLAND VALLEYS TO THE WARNING.

THUNDERSTORM POTENTIAL...

THE RUC MODEL SHOWED A 40 KT 500 MB SPEED
MAX OVER NORTHERN BAJA...PLACING SOUTHERN CAL IN A FAVORABLE RRJ
QUADRANT. THIS FEATURE...ALONG WITH THE CLOUDS AND ISOLATED LIGHT
SHOWERS FROM OVERNIGHT CONVECTION...WAS MOVING WESTWARD AND OUT TO
SEA EARLY THIS MORNING.

THE PW ON THE 12Z NKX SOUNDING WAS A WHOPPING 1.88 INCHES. EVEN WITH
THE EARLY MORNING CONVECTION...MORE STORMS ARE LIKELY ALONG ANY
REMNANT OUTFLOW BOUNDARIES FROM LAST NIGHTS STORMS DUE TO THE HIGH
MOISTURE CONTENT AND HOT WEATHER.  ALSO...THE EAST-SOUTHEAST FLOW
ALOFT WILL CARRY SOME STORMS W OF THE MOUNTAINS. SUNDAY WILL BE ALSO
BE HOT AND HUMID WITH MORE CONVECTION LIKELY.

THE CANCUN MONSOON SHOWS NO SIGNS OF LETTING UP THROUGH NEXT WEEK
AS GULF OF MEXICO MOISTURE WILL CONTINUE TO SURGE EASTWARD ACROSS
OLD MEXICO AND INTO ARIZONA AND SOUTHERN CAL. THE MASSIVE UPPER HIGH
OVER THE GREAT BASIN FLATTENS IN RESPONSE TO AN UPPER LEVEL TROUGH
MOVING INTO THE PACIFIC NORTHWEST...AND THAT WILL BRING COOLER
WEATHER NEXT WEEK. BUT THE MOIST SOUTHEASTERLY FLOW WILL KEEP THE
THREAT FOR THUNDERSTORMS GOING IN THE MTNS AND DESERTS.

&&

.AVIATION...
A WEAKENING BAND OF SHOWERS WHICH PASSED OVER SRN SAN DIEGO COUNTY
EARLY THIS MORN WAS MOVING OFF THE COAST AND DECREASING. A MOIST
UNSTABLE AIRMASS WILL REMAIN FAVORABLE FOR CUMULUS/TOWERING CU AND
SCATTERED THUNDERSTORMS OVER THE MOUNTAINS AND DESERTS THIS AFTN.
EXPECT BASES AROUND 7000 FT AND TOPS TO FL400. T-STORMS COULD
PRODUCE LOCALLY STRONG UP AND DOWNDRAFTS...LOW LEVEL WIND SHEAR AND
HAIL. A FEW STORM CELLS MIGHT DRIFT OFF THE MOUNTAINS INTO THE
ADJACENT FOOTHILLS AND INLAND VALLEYS. THE THREAT OF STORMS SHOULD
DIMINISH AFTER 02Z.

OTHERWISE CONDITIONS WILL REMAIN PREDOMINANTLY VFR ACROSS THE
COASTAL AND INLAND VALLEY SECTIONS TODAY. NEAR THE IMMEDIATE COAST
LOW CLOUDS WERE NEARLY ABSENT EARLY THIS MORN AND WILL BE PATCHY AT
BEST THROUGH THE REST OF THE DAY. A COASTAL EDDY MAY HELP TO
INCREASE THE STRATUS LATE TONIGHT AND EARLY SUNDAY.

DENSITY ALTITUDES WILL BE HIGHER THAN AVERAGE TO VERY HIGH AT THE
AIRPORTS IN THE REGION...ESPECIALLY FURTHER INLAND...AS A RESULT OF
THE HOT WEATHER.

&&

.SGX WATCHES/WARNINGS/ADVISORIES...

EXCESSIVE HEAT WARNING UNTIL 7 PM TODAY FOR THE INLAND
VALLEYS...DESERTS AND MOUNTAINS BELOW 5000 FT. SEE LAXNPWSGX.

&&

PUBLIC...MOEDE
AVIATION...LAVIS
Hazardous weather outlook, Jul 22, 11:50 AM PDT, 55 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE SAN DIEGO CA
1150 AM PDT SAT JUL 22 2006

CAZ042-043-048-050-055-056-057-058-060-061-062-222300-
ORANGE COUNTY COASTAL AREAS-
SAN DIEGO COUNTY COASTAL AREAS-
SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE-
SAN DIEGO COUNTY VALLEYS-
SAN BERNARDINO COUNTY MOUNTAINS-
RIVERSIDE COUNTY MOUNTAINS-
SANTA ANA MOUNTAINS AND FOOTHILLS-
SAN DIEGO COUNTY MOUNTAINS-
APPLE AND LUCERNE VALLEYS-
COACHELLA VALLEY-
SAN DIEGO COUNTY DESERTS-
1150 AM PDT SAT JUL 22 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ALL OF EXTREME SOUTHWESTERN
CALIFORNIA.

.DAY ONE... TODAY AND TONIGHT.

EXCESSIVE HEAT WARNING FOR DANGEROUSLY HIGH TEMPERATURES. MANY
RECORD HIGHS WILL BE BROKEN TODAY. SEE LAXNPWSGX FOR DETAILS.

MOUNTAINS AND DESERT THUNDERSTORMS WITH DANGEROUS LIGHTNING...
SMALL HAIL...STRONG GUSTY WINDS...BRIEF HEAVY RAIN AND LOCAL FLASH
FLOODING ARE POSSIBLE THROUGH THIS EVENING. THERE IS A MODERATE
FLASH FLOOD POTENTIAL RATING IN THE MOUNTAINS AND DESERTS WHERE
THUNDERSTORMS WITH ISOLATED FLASH FLOODING ARE POSSIBLE.
THUNDERSTORMS COULD DRIFT WEST OF THE MOUNTAINS TODAY.

.DAYS TWO THROUGH SEVEN... SUNDAY THROUGH FRIDAY.

MOUNTAINS AND DESERT THUNDERSTORMS ARE POSSIBLE SUNDAY THROUGH
MONDAY. MODERATE FLASH FLOOD POTENTIAL RATING IN THE MOUNTAINS AND
DESERTS WHERE THUNDERSTORMS WITH ISOLATED FLASH FLOODING POSSIBLE.
SOME STORMS MAY DRIFT WEST OF THE MOUNTAINS SUNDAY.

.SPOTTER INFORMATION STATEMENT...SKYWARN WEATHER SPOTTER ACTIVATION
IS NOT REQUESTED FOR THIS AREA...HOWEVER WEATHER SPOTTERS ARE
ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO
STANDARD OPERATING PROCEDURES.

ATKIN/MOEDE

The office that day

Everything else NWS San Diego, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 22, 2:22 AM PDTExcessive Heat WarningSGXRiverside, San Bernardino, San Diego17 hr
Jul 22, 2:00 PM PDTExcessive Heat WatchSGXRiverside, San Bernardino, San Diego13 hr
Jul 22, 3:33 PM PDTFlash Flood WarningSGXSan Bernardino57 min

Nearby

Flash Flood Warnings in California, 2006Every flash flood warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.